No quick fix

Text Size: Normal / Medium / Large
Printer-friendly versionPrinter-friendly version
Publication Date: 
Mon, 2013-10-07

Around the same time, I began having what I later learned were night terrors whenever I tried to sleep. These were not nightmares. They were more like sleeping hallucinations combined with panic attacks. Incredibly vivid, violent images ran through my mind. Gruesome scenes I couldn’t even imagine when I was awake plagued my sleeping mind. I felt trapped in sleep, my body gripped with terror. When I eventually pulled myself out of sleep, I would be drenched in sweat, panting with my heart racing. I had trouble sorting out what was real and what I had dreamed. It took hours to calm down. I was afraid to go to sleep. I would stay awake for two or three days at a time to avoid the terrors. This, it turns out, is a common symptom that people experience when they taper off benzodiazepines or stop suddenly, as I did. I also had two other common withdrawal symptoms: insomnia and panic attacks. That was tricky, because those are often the symptoms that lead people to take benzodiazepines in the first place. But the nature of the insomnia and the intensity and timing of the panic attacks were different than any symptoms I’d had before. I believe my brain was trying to learn how to sleep and regulate stress without occasional chemical intervention, and it wasn’t having an easy time.

I am struck, as I write this, by the clarity and linear nature of it all—something that came after more than a year of learning about the ways that specific psychiatric drugs can mess with your body and mind when you try to stop taking them. I didn’t know any of this then, and I suspect many people being prescribed these drugs don’t know either. I was in a scary, confusing, painful fog. It felt like I was losing my grip on reality. And none of the medical professionals who had prescribed the drugs would talk to me. Literally. Not only did they deny that psychiatric drug withdrawal could cause these symptoms, but when the shit hit the fan in October 2011, they didn’t want to help me figure out what to do. I left many unreturned messages for the psychiatrist in charge of my Zoloft taper. I finally called the nurse at my family clinic, desperate for help. Her exact words were: “you went to a specialist for this. Call him. We’re not touching you.” I explained that I couldn’t reach him and he had stopped my prescriptions, so I couldn’t even go back on the drug if I wanted to. She suggested I go to a walk-in clinic or an emergency department and see if they wanted to help me.

The problem that I kept seeing was that almost all  of the health care providers I consulted were unaware that SSRI and benzodiazepine withdrawal could cause devastating physical and cognitive symptoms, and the few who were open to the idea didn’t know how to help.

It was then that I connected with two people who recognized the withdrawal I was experiencing. They have worked in women’s health for decades and have seen this happen many times. They pointed me to four resources that helped me understand what was happening and start turning things around.


In The Antidepressant Solution, Dr. Joseph Glenmullen explains SSRI Withdrawal Syndrome and offers a method for safely withdrawing from SSRIs. His is one of the only guides of its kind.
His website also has a downloadable checklist of SSRI withdrawal symptoms.
Dr. Heather Ashton has documented the devastating and unrecognized array of benzodiazepine withdrawal symptoms on her website. Her withdrawal plan, known as The Ashton Manual, is used worldwide. Benzodiazepins: How they work and how to withdraw (aka The Ashton manual)
What People Need to Know about Psychiatric Drugs, by E Daisy Anderson and Janet Currie, is a primer on tranquillizers, anti-depressants, stimulants, anti-psychotics and mood stabilizers from the Canadian Psychiatric Medication Awareness Group.
The Psychiatric Medication Awareness Group’s website is a clearinghouse of information

One of the women, a health researcher and consumer activist for prescription drug safety, had helped others through the psychiatric drug withdrawal process. She agreed to help me come up with a plan.

I was going to have to start taking an SSRI again and withdraw very slowly. And since I didn’t have a prescription anymore, I was going to have to convince a doctor to write the prescriptions I needed. I wasn’t sure I knew what I was doing, but I didn’t think the doctors I had been dealing with had a clue either. With Glenmullen’s book in hand, I went to a walk-in clinic and tried to explain, calmly and rationally, what I needed.

As sick as I felt, I realized I had to hold it together so they would not dismiss me as a relapsing, non-compliant mental patient. As I learned, such a person’s observations are often summarily dismissed. They are assumed to have nothing valid to contribute to a discussion about their treatment. It is disgusting that the lived experiences of people diagnosed with mental illness could be ignored, whether they are medicated, compliant with doctor’s orders or not. But it certainly happens.

I found a doctor who was skeptical but seemed to have heard of SSRI Withdrawal Syndrome. He reluctantly wrote a prescription for Zoloft at about the tapering doses I requested. I carefully plotted a taper according to the strategy my withdrawal consultant and I had developed, knowing I didn’t have a pill to spare.

Best of CWHN: 
Best of CWHN